MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EKOSONIC ENDOVASCULAR DEVICE, 106X40CM; CATHETER, CONTINUOUS FLUSH

BOSTON SCIENTIFIC CORPORATION EKOSONIC ENDOVASCULAR DEVICE, 106X40CM; CATHETER, CONTINUOUS FLUSH
Model Number 500-55140
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Chest Pain (1776); Pericardial Effusion (3271)
Date of Event 06/06/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the ultrasonic core broke off inside the patient requiring surgical removal.On (b)(6) 2024, the patient presented with thoracic outlet syndrome and underwent a catheter-directed thrombolysis procedure with a 40 cm x 106 cm ekos catheter.The catheter was placed in the left subclavian vein.It was noted that a 24 cm x 106 cm ekos catheter and a 40 cm x 106 cm ekos catheter were used or assigned to this patient.Following catheter placement, the patient was admitted to the intensive care unit (icu) for thrombolytic infusion.There were no reported issues encountered at the time of the procedure.Following overnight thrombolysis via the ekos catheter, the patient returned to the catheterization laboratory on (b)(6) 2024 for a catheter check.Reportedly this was uneventful, and the ekos catheter was removed over a wire.The patient underwent balloon angioplasty of the left subclavian vein.The patient was discharged, and five to six days later underwent left first rib resection and release of the thoracic outlet.On (b)(6) 2024, the patient was admitted to a different facility with chest pain.Computed tomography (ct) imaging revealed a foreign body within the inferior vena cava (ivc) and right atrium/ventricle.The foreign body was determined to be approximately 35 cm of the ekos ultrasound core wire.The physician performed a foreign body retrieval and was able to snare out approximately 30 cm of the ultrasound core.A 5 cm fractured fragment was unable to be retrieved endovascularly.Following the procedure, the patient was still experiencing chest pain and was found to have a moderate-sized pericardial effusion.The patient underwent an additional attempt at endovascular retrieval by an electrophysiologist (ep) physician which was unsuccessful.On (b)(6) 2024, the patient underwent open heart surgery to remove the fragment which was behind the anterior leaflet of the tricuspid valve.The valve was subsequently repaired.The patient also underwent treatment of the hemopericardium with drainage of 250-300 ml of blood from the pericardial space.The patient is currently recovering, stable, and in good condition now.The patient was expected to fully recover.
 
Additional Manufacturer Narrative
Media analysis: the device was not returned for analysis; however, media was reviewed.Event logs from the console were provided.It was noted that a 106x24cm infusion catheter and a 106x40cm ultrasonic core were initially connected to the console.This resulted in an incompatibility error.The user repeatedly connected and disconnected the same incompatible infusion catheter and ultrasonic core.The user then removed the 106x40cm ultrasonic core, left the 106x24cm infusion catheter connected, and connected a new 106x24cm ultrasonic core.
 
Event or Problem Description
It was reported that the ultrasonic core broke off inside the patient requiring surgical removal.On (b)(6) 2024, the patient presented with thoracic outlet syndrome and underwent a catheter-directed thrombolysis procedure with a 40 cm x 106 cm ekos catheter.The catheter was placed in the left subclavian vein.It was noted that a 24 cm x 106 cm ekos catheter and a 40 cm x 106 cm ekos catheter were used or assigned to this patient.Following catheter placement, the patient was admitted to the intensive care unit (icu) for thrombolytic infusion.There were no reported issues encountered at the time of the procedure.Following overnight thrombolysis via the ekos catheter, the patient returned to the catheterization laboratory on (b)(6) 2024 for a catheter check.Reportedly this was uneventful, and the ekos catheter was removed over a wire.The patient underwent balloon angioplasty of the left subclavian vein.The patient was discharged, and five to six days later underwent left first rib resection and release of the thoracic outlet.On (b)(6) 2024, the patient was admitted to a different facility with chest pain.Computed tomography (ct) imaging revealed a foreign body within the inferior vena cava (ivc) and right atrium/ventricle.The foreign body was determined to be approximately 35 cm of the ekos ultrasound core wire.The physician performed a foreign body retrieval and was able to snare out approximately 30 cm of the ultrasound core.A 5 cm fractured fragment was unable to be retrieved endovascularly.Following the procedure, the patient was still experiencing chest pain and was found to have a moderate-sized pericardial effusion.The patient underwent an additional attempt at endovascular retrieval by an electrophysiologist (ep) physician which was unsuccessful.On (b)(6) 2024, the patient underwent open heart surgery to remove the fragment which was behind the anterior leaflet of the tricuspid valve.The valve was subsequently repaired.The patient also underwent treatment of the hemopericardium with drainage of 250-300 ml of blood from the pericardial space.The patient is currently recovering, stable, and in good condition now.The patient was expected to fully recover.It was further reported that on (b)(6) 2024, the first 24cm ekos catheter was not long enough and therefore removed.Reportedly, the 24cm ultrasonic core was never placed.Subsequently, a 40cm ekos catheter was placed followed by the ultrasonic core without issue.The patient was transferred to the icu.The physician does not recall any issues removing the ultrasonic core on (b)(6) 2024.

Brand Name
EKOSONIC ENDOVASCULAR DEVICE, 106X40CM
Common Device Name
CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
2546 calle primera
alajuela
CS  
Manufacturer Contact
rachel shields
4100 hamline ave n
arden hills, MN 55112
6512422111
MDR Report Key19667679
Report Number2124215-2024-40776
Device Sequence Number12448923
Product Code KRA
UDI-Device Identifier00858593006172
UDI-Public00858593006172
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K213422
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/08/2026
Device Model Number500-55140
Device Catalogue Number500-55140
Device Lot Number8035444431
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2024
Supplement Date Received by Manufacturer07/12/2024
Initial Report FDA Received Date07/03/2024
Supplement Report FDA Received Date08/07/2024
Date Device Manufactured02/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age45 YR
Patient SexFemale